yellow fever vaccination under Atripla and possible VL spike
Oct 7, 2012
Hi Dr. Holodniy,
I've been on Atripla for the past several years. My last bloodwork was 3 months ago, VL<50, CD4 525, 29%. Couple days ago I had a yellow fever vaccine. I am due for my next bloodwork in a week. Should I postpone it? I hear that recent vaccinations can skyrocket viral load, but is that true for people on treatment as well? How can the viral load go up if the person is under effective therapy? And if there is substantial viral replication going on in response to vaccination, doesn't that put the person at risk for developing resistance, given that the virus is now exposed to molecules in Atripla?
In any case, how long do you suggest I wait before I do my bloodwork?
Response from Dr. Holodniy
Yes, the vaccine could affect viral load, and would be more likely to do that in people who are not on HIV treatment, or in those on treatment with a detectable level of virus. The risk of a vaccine causing an increase in viral load, leading to resistance while taking HIV meds, is theoretical and to my knowledge has not been shown. I would wait about 4 weeks after getting a vaccination prior to getting your routine labs done.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.